Alert archive / New Mexico / Wind Advisories in 2008

Wind Advisory 24, NWS El Paso, TX

December 23, 2008

NWS El Paso, TX issued this wind advisory at Dec 23, 2008, 3:45 AM MST. It took effect at Dec 23, 2008, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 3:45 AM MST (10:45 UTC)
In effect from
Dec 23, 2008, 10:00 AM MST
Expired
Dec 23, 2008, 7:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KEPZ 231045
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 AM MST TUE DEC 23 2008

...VERY WINDY ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS TODAY...

.A STRONG STORM SYSTEM IN THE FORM OF AN UPPER LEVEL TROUGH WILL
MOVE OVER NEW MEXICO TODAY. AT THE SURFACE A DEEP LOW PRESSURE
SYSTEM WILL DEVELOP OVER THE TEXAS PANHANDLE. STRONG WINDS ALOFT
ASSOCIATED WITH THE UPPER TROUGH AND A TIGHTENING PRESSURE
GRADIENT DUE TO THE PANHANDLE SURFACE LOW WILL COMBINE AND RESULT
IN VERY STRONG WINDS TODAY. WEST TO SOUTHWEST WINDS WILL INCREASE
TO AROUND 40 MPH BY TUESDAY AFTERNOON WITH GUSTS TO 60 MPH
POSSIBLE. BLOWING DUST AND SAND WILL OCCUR WITH VISIBILITIES
REDUCED TO UNDER A HALF MILE ACROSS A FEW LOCATIONS. WINDS WILL
DIMINISH THIS EVENING A FEW HOURS AFTER DARK FOR MOST LOCATIONS.
HOWEVER AREAS ADJACENT TO EAST SLOPES MAY SEE LINGERING STRONG
WINDS PAST MIDNIGHT.

NMZ022-023-240200-
/O.CAN.KEPZ.HW.W.0008.081223T1700Z-081224T0300Z/
/O.NEW.KEPZ.WI.Y.0024.081223T1700Z-081224T0200Z/
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES
345 AM MST TUE DEC 23 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST
THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 7 PM MST THIS EVENING. THE HIGH WIND WARNING HAS BEEN
CANCELLED. 

WEST TO SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED TO DEVELOP BY MID MORNING. THESE WINDS WILL CONTINUE INTO
THE EARLY EVENING HOURS BEFORE DIMINISHING. OVER HIGHER ELEVATIONS
ISOLATED TO SCATTERED SHOW SHOWERS COMBINED WITH THESE WINDS WILL
CAUSE BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT. DRIVERS OF HIGH PROFILE
VEHICLES SUCH AS RECREATIONAL VEHICLES AND TRACTOR TRAILERS SHOULD
USE EXTRA CAUTION.

$$

NMZ024-025-030>032-TXZ055-056-240300-
/O.CON.KEPZ.HW.W.0008.081223T1700Z-081224T0300Z/
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LORDSBURG...DEMING...LAS CRUCES...EL PASO...
SIERRA BLANCA...DELL CITY
345 AM MST TUE DEC 23 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING...

SOUTHWEST WINDS WILL GENERALLY INCREASE TO 35 TO 40 MPH WITH GUSTS
TO 55 MPH. ACROSS MANY AREAS LOCAL TERRAIN EFFECTS WILL PRODUCE
STRONGER WINDS. OVER HIGHER TERRAIN...EAST SLOPE LOCATIONS...AND
EAST-WEST PASSES WINDS WILL BE 40 TO 50 MPH WITH GUSTS TO 65 MPH.
THESE WINDS WILL DEVELOP LATE THIS MORNING AND REMAIN STRONG UNTIL
A COUPLE OF HOURS AFTER DARK BEFORE DIMINISHING. ISOLATED AREAS OF
BLOWING DUST AND SAND WILL REDUCE VISIBILITIES TO UNDER HALF OF A
MILE...ESPECIALLY ALONG INTERSTATE 10 BETWEEN EL PASO AND LAS
CRUCES AND ALSO AROUND DEMING AND LORDSBURG.

A HIGH WIND WARNING MEANS A HAZARDOUS WIND EVENT IS EXPECTED.
SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR
STRONGER MAY OCCUR. WINDS THIS STRONG CAN LEAD TO PROPERTY DAMAGE.
THESE HIGH WINDS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS FOR
MOTORISTS PLANNING TRAVEL ACROSS THE REGION... ESPECIALLY DRIVERS
OF RECREATIONAL VEHICLES...AND TRACTOR TRAILERS.

$$

BIRD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:12 AM MST, 33 minutes earlier.

Area forecast discussion, Dec 23, 3:12 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
312 AM MST TUE DEC 23 2008

.SYNOPSIS...
VERY STRONG WINDS WILL IMPACT THE REGION TODAY PROMPTING THE
ISSUANCE OF HIGH WIND WARNINGS FOR MOST OF THE AREA. A STRONG LOW
PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY BRINGING HIGH WINDS TO THE REGION. A BIT OF MOISTURE
IS ALSO MOVING IN WITH THIS SYSTEM. THUS MOUNTAIN SNOWS AND A FEW
DESERT RAIN SHOWERS ARE EXPECTED TODAY. MOST OF THE PRECIPITATION
IS EXPECTED TO FALL OVER THE GILA WILDERNESS WHERE A SNOW
ADVISORY IS POSTED. WEAK HIGH PRESSURE ON WEDNESDAY SHOULD RESULT IN
SEASONABLY MILD AND MOSTLY DRY WEATHER WITH LIGHTER WINDS.
CHRISTMAS DAY ANOTHER UPPER LEVEL STORM SYSTEM MOVES IN. ONCE
AGAIN A STRONG LOW PRESSURE SYSTEM WILL CAUSE WINDY CONDITIONS AND
MOUNTAIN SNOWS. THE SYSTEM SLOWLY MOVES THROUGH THE AREA CHRISTMAS
NIGHT AND FRIDAY PROVIDING SLIGHT RAIN AND SNOW CHANCES FOR THE
AREA AND MORE STRONG WINDS FRIDAY. FINALLY A COLD FRONT WILL PUSH
THROUGH THE AREA LATE FRIDAY BEHIND THE EXITING SYSTEM. MUCH
COOLER AND DRIER AIR WILL MOVE IN FOR THE WEEKEND.

&&

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN CONTINUES ACROSS THE U.S. AND IN
PARTICULAR THE SOUTHWEST THIS WEEK. THE FIRST IN A SERIES OF UPPER
LEVEL STORMS SYSTEMS IS RAPIDLY APPROACHING. THIS UPPER TROUGH HAS
MOVED OVER AZ THIS MORNING AND THE AXIS OF THIS TROUGH WILL MOVE
OVER THE CWFA BY THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS A NICE
SWATH OF MID-LEVEL MOISTURE AHEAD OF THE TROUGH STREAMING OVER THE
CWFA. NICE DYNAMICS WITH A JET MAX AND PVA SHOULD ALLOW FOR
SHOWERS OVER THE WESTERN AND NORTHERN PORTIONS OF THE CWFA. SNOW
LEVELS STILL KIND OF HIGH...ABOVE 7KFT MSL. THE GFS/NAM MODELS
INDICATED POTENTIAL 24HR SNOWFALL OF 6-10 INCHES OVER THE HIGH
ELEVATIONS OF THE GILA TODAY 06Z-06Z. WE HAVE A SNOW ADVISORY
ISSUED FOR THE GILA. THE SECOND CONCERN FOR TODAY WILL AFFECT THE
ENTIRE FORECAST AREA. STRONG WINDS WILL DEVELOP THIS MORNING AND
CONTINUE INTO THE EVENING. THE JET MOVES OVER ALOFT. AT THE
SURFACE A STRONG LOW DEVELOPS OVER NE NM AND PROVIDES A 10-13 MB
GRADIENT ACROSS THE STATE. MODELS SHOW MID-LEVEL AVE WINDS AROUND
70KTS AND LOW-LEVEL AVE WINDS OF 40-50KTS. WINDS ARE ALIGNED. SO
STRONG SW WINDS ACROSS THE AREA WILL BE AT LEAST AT HIGH END
ADVISORY CRITERIA...AND MANY LOCATIONS SHOULD VERIFY A HIGH WIND
WARNING. MOST OF THE REGION TODAY WILL BE CLOUDY...BUT MARGINAL
MOISTURE WILL ALLOW MOST AREAS TO STAY DRY.

CURRENT MODEL RUN SHOW WEDNESDAY TO BE SEASONALLY MILD...DRY...AND
WITH LIGHT WINDS UNDER A WEAK SHORT-WAVE RIDGE WHICH IS QUICKLY
PASSING BETWEEN SYSTEMS.

THURSDAY...CHRISTMAS DAY...THE LATEST MODELS NOW SHOW THE NEXT
UPPER TROUGH TO PASS THROUGH THE REGION. THE TRAJECTORY PUTS THE
BASE OF THE TROUGH RIGHT OVER THE CWFA. THUS MOISTURE WILL BE
FOCUSED NORTH OVER THE MOUNTAIN ZONES. HOWEVER THIS ALSO PUTS THE
REGION WITHIN THE SYSTEMS STRONGEST WIND. SO ANOTHER WINDY DAY FOR
CHRISTMAS WITH A MIX OF CLOUDS AND ISOLATED MOUNTAIN SNOW SHOWERS
AND SLIGHT CHANCES FOR LOWLAND RAIN. MOST OF THE SOUTHERN
LOWLANDS SHOULD HAVE A DRY CHRISTMAS.

THE CHRISTMAS TROUGH IS QUICKLY FOLLOWED BY A STRONGER STORM
SYSTEM ON FRIDAY. THIS ONE BRINGS THE COLDEST AIR BEHIND A STRONG
PACIFIC COLD FRONT FRIDAY AFTERNOON. ONCE AGAIN STRONG WINDS ARE
EXPECTED ON FRIDAY. SCATTERED MOUNTAIN SNOW SHOWERS AND ISOLATED
LOWLAND RAIN SHOWERS LOOK TO ACCOMPANY THE SYSTEM. ANY LATE DAY
PCPN WILL FALL IN THE COOLER AIR LOWERING SNOW LEVELS BELOW 5000FT.

MUCH COOLER AIR MOVES IN FRIDAY NIGHT AS THE UPPER STORM SYSTEM
EXITS TO THE EAST AND HIGH PRESSURE AT THE SURFACE PUSHES FROM THE
NORTH. THE WEEKEND WILL BE DRY AND COOL UNDER A ZONAL FLOW PATTERN.

&&

.AVIATION...VALID 23/1200Z-24/1200Z...
ANOTHER STRONG COLD UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE
PACIFIC NORTHWEST WILL MOVE SOUTHEASTWARD POSITIONING VERY STRONG
POLAR JET STREAM WINDS ALOFT OVER NEW MEXICO TODAY THROUGH THIS
EVENING. SKY/WX: SOUTH OF A DMN-ALM LINE SCT 10K-15K BKN-OVC
20-25K AGL TIL 18Z THEN SCT 5K-8K AGL BKN ABV 10K AGL WITH ISOLD
-SHRA BKN 6K AL. NORTH OF A DMN-ALM LINE SCT LOW ELV -SHRA AND
HIGH ELV -SHSN ABOVE 7K MSL WITH MVFR TO LCL IFR IN SHOWERS. LGT
TO MDT RME/MXD ICICIP ABOVE 7K MSL DROPPING TO 6K MSL BY 24/00Z.
AREA WIDE AFT 16Z SFC WIND INCREASING 240/ 30 TO 40 KT G 50+KT AND
MTN TOP WINDS 260/60-70 KT WITH FQT MDT TO SVR TURBC OVR/NR MTNS
ESPLY EAST FACING SLOPES. AREAS VSBY 3SM BLDU DESERTS.

&&

.FIRE WEATHER...
THE OVERALL UPPER LEVEL CIRCULATION PATTERN ACROSS NORTH AMERICA REMAINS
LOCKED IN TO A CONTINUED SERIES OF STRONG AND COLD UPPER LEVEL TROUGHS
OF LOW PRESSURE MOVING ACROSS THE U.S. FROM THE PACIFIC NORTHWEST.
THUS VERY UNSETTLED WEATHER FOR THE FIRE ZONES PRODUCING ISOLATED
LOWLAND RAIN SHOWERS AND SCATTERED HIGH ELV SNOW SHOWERS WILL EXIST
FROM TUESDAY THROUGH FRIDAY. THE GILA WILDERNESS TODAY MAY SEE
SOME 4 TO 7 INCHES OF SNOW ABOVE 7000 FT ELV WITH 1 TO 4 INCHES
POSSIBLE IN THE SACRAMENTO MOUNTAINS. IN ADDITION...THIS STORM
PATTERN IS BRINING DOWN VERY HIGH VELOCITY POLAR JET STREAM WINDS
AS FAR SOUTH AS SOUTHERN NEW MEXICO. A WIND ADVISORY IS IN EFFECT
FOR THE GILA REGION AND SIERRA COUNTY...WHILE A HIGH WIND WARNING
IS IN EFFECT FOR REST OF THE REGION FROM MID-DAY TODAY INTO THE
EVENING. SOUTHWEST TO EAST WINDS OF 30 TO 40 MPH GUSTING 50 TO 60
MPH ESPLY EAST SLOPES AND PASSES. MOUNTAIN TOP WINDS OF 65-75 MPH
ARE POSSIBLE LATE TUESDAY MORNING INTO TUESDAY AFTERNOON. NEEDLESS
TO SAY VENTILATION WILL BE EXCELLENT. WINDS WILL DECREASE SOME ON
WED AND THURS WITH JUST ISOLATED SHOWERS THEN ANOTHER MDT TO
STRONG STORM SYSTEM WILL START TO MOVE TOWARD THE BORDERLAND BY
FRIDAY WITH MORE STRONG WINDS AND INCREASED CHANCES FOR RAIN AND
SNOW SHOWERS. AT THIS TIME THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK IS FORECAST TO BE CALMER...DRIER...AND MORE MILD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  41  57  38  62 /  10  10  10  10  10
SIERRA BLANCA TX        60  36  58  37  58 /  10  10  10   0  10
LAS CRUCES              60  36  56  36  59 /  10  10  10  10  10
ALAMOGORDO              58  33  54  34  57 /  20  10  10  10  20
CLOUDCROFT              44  21  39  23  43 /  40  20  10  20  30
TRUTH OR CONSEQUENCES   55  33  52  32  57 /  30  10  10  20  10
SILVER CITY             50  27  47  27  52 /  50  20  20  20  20
DEMING                  57  34  54  35  58 /  20  10  10  10  10
LORDSBURG               56  32  53  33  56 /  40  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR NMZ022.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING
     FOR NMZ022-023.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR NMZ024-025-030>032.

TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR TXZ055-056.

&&

14/BIRD
Hazardous weather outlook, Dec 22, 6:45 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MST TUE DEC 22 2008

NMZ022>025-030>032-TXZ055-056-241300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
645 AM MST TUE DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TODAY...STRONG GUSTY SOUTHWEST
TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS 50 TO 60 MPH WILL DEVELOP
BY MID MORNING. PATCHES OF BLOWING DUST ARE EXPECTED DURING THE
AFTERNOON HOURS. SHOWERS ARE POSSIBLE MAINLY IN THE MOUNTAINS WITH
THE SNOW LEVEL DROPPING TO 7000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STRONG WIND EVENT AND A SECOND SHOT AT PRECIPITATION ACROSS
THE AREA COMES ON CHRISTMAS DAY...THURSDAY...AS A SECOND UPPER-LEVEL
TROUGH MOVES OVER THE REGION. SNOW LEVELS WILL BE AT 6000 FT AND
ABOVE.

FRIDAY INTO EARLY SATURDAY...THERE WILL BE ANOTHER ROUND OF STRONG
AND GUSTY WINDS WITH ANOTHER CHANCE OF LOWLAND RAIN SHOWERS AND
MOUNTAIN SNOW SHOWERS.

SATURDAY NIGHT A SHOT OF COLD AIR MOVES IN FROM THE NORTH FOR COOLER
TEMPERATURES FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Wind Advisories in New Mexico, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.